Medications for Terminal Restlessness and Agitation
If, and only if, other obvious causes of restlessness and agitation have already been eliminated, then the physician may directly order medications to reduce the restlessness and agitation. In almost all cases, the physician will have written standing orders for certain medications to be given for these conditions. Such medications include anti-anxiety medications such as Lorazepam (Ativan) and Diazepam (Valium) and anti-psychotic medications such as Haloperidol (Haldol), Chlorpromazine HCl (Thorazine) and others.
The nurse and physician must be extremely careful not to give a medication that might be contraindicated for the patient's condition. It is not appropriate to give all patients Ativan and Morphine, for example, if they become agitated. It they are in pain, then pain medication is appropriate. If their pain is well-managed and they are still agitated, then the other medications may be applied. Certain disease conditions respond well to these medications while others have an opposite or no effect.
Palliative care professionals need to be reading the latest journal articles and research in order to understand when and when not to use these medications. Any nurse
or physician who always uses these medications with all patients who are agitated has more to learn about handling these situations.
Palliative care varies according to the patient, the disease, the stage of the disease and the exact situation being encountered. Some believe that palliative care is less demanding than say, acute care in the hospital or intensive care. However, that is not the case. Excellent palliative care requires the same degree of professionalism as in other specialties in health care. Constant patient assessment and re-assessment are necessary.
Knowledge of the latest treatment modalities and options is a sign of the very best palliative care has to offer. Knowledgeable palliative care professionals will be most effective in managing crisis situations such as terminal agitation. If crisis symptoms are not being well handled by staff at the bedside, it is paramount that the physician be consulted about the best course of action to comfort the patient and relieve his or her distress. Terminal agitation is a hospice crisis and meets the criteria for starting the continuous nursing care level of care. (See Continuous Nursing Care in Hospice ).